Advertisement

Quantitative Sobolev and Hardy Inequalities, and Related Symmetrization Principles

  • Andrea Cianchi
Part of the International Mathematical Series book series (IMAT, volume 8)

This survey paper deals with strengthened forms of classical Sobolev inequalities, involving remainder terms depending on the distance from the family of extremals, and with analogues for Hardy inequalities, where extremals do not exist, but can be replaced by “virtual” extremals. An account of the stability of isoperimetric and symmetrization inequalities, on which these Sobolev and Hardy inequalities rely, is provided as well.

Keywords

Sobolev Inequality Orlicz Space Isoperimetric Inequality Remainder Term Lorentz Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory. Springer-Verlag,Berlin (1995)MATHGoogle Scholar
  2. 2.
    Adams, R.A.: Sobolev Spaces. Academic Press, Orlando (1975)MATHGoogle Scholar
  3. 3.
    Adimurthi, Chaudhuri, N., Ramaswamy, M.: An improved Hardy–Sobolev inequality and its applications. Proc. Am. Math. Soc. 130, 489–505 (2002)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Adimurthi, Esteban, M.J.: An improved Hardy–Sobolev inequality in W 1,p and its applications to Schrödinger operators. NoDEA Nonlinear Differ. Equ. Appl. 12, 243–263 (2005)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Almgren, F.J.Jr., Lieb, E.H.: Symmetric rearrangement is sometimes continuous. J.Am. Math. Soc. 2, 683–773 (1989)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Alvino, A., Ferone, V., Nitsch, C.: A Sharp Isoperimetric Inequality in the Plane.PreprintGoogle Scholar
  7. 7.
    Alvino, A., Lions, P.L., Trombetti, G.: A remark on comparison results via sym-metrization. Proc. R. Soc. Edinb., Sect. A, Math. 102, 37–48 (1986)MATHMathSciNetGoogle Scholar
  8. 8.
    Alvino, A., Volpicelli, R., Volzone, B.: Best Constants in Hardy–Sobolev Inequalities with Remainder Terms. PreprintGoogle Scholar
  9. 9.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Clarendon Press, Oxford (2000)MATHGoogle Scholar
  10. 10.
    Aubin, T.: Problèmes isopérimetriques et espaces de Sobolev. J. Differ. Geom. 11,573–598 (1976)MathSciNetGoogle Scholar
  11. 11.
    Baernstein, A.: A unified approach to symmetrization. In: Partial Differential Equations of Elliptic Type. Cambridge Univ. Press, Cambridge (1994)Google Scholar
  12. 12.
    Barbatis, G., Filippas, S., Tertikas, A.: A unified approach to improved L p Hardy inequalities with best constants. Trans. Am. Math. Soc. 356, 2169–2196 (2004)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Bartsch, T., Weth, T., Willem, M.: A Sobolev inequality with remainder term and critical equations on domains with topology for the polyharmonic operator. Calc.Var. Partial Differ. Equ. 18, 57–75 (2003)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, Boston (1988)MATHGoogle Scholar
  15. 15.
    Besov, O.V., Il'in, V.P., Nikol'skij, S.M.: Integral Representations of Functions and Embedding Theorems (Russian). Nauka, Moscow (1975); Second ed. (1996); English transl.: Wiley, New York (1978/79)Google Scholar
  16. 16.
    Bianchi, G., Egnell, H.: A note on the Sobolev inequality. J. Funct. Anal. 100, 18–24 (1991)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Bliss, G.A.: An integral inequality. J. London Math. Soc. 5, 40–46 (1930)CrossRefGoogle Scholar
  18. 18.
    Brascamp, H.J., Lieb, E.H., Luttinger, J.M.: A general rearrangement inequality for multiple integrals. J. Funct. Anal. 17, 227–237 (1974)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Brezis, H., Lieb, E.: Sobolev inequalities with remainder terms. J. Funct. Anal. 62,73–86 (1985)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Brezis, H., Marcus, M., Shafrir, I.: Extremal functions for Hardy's inequality with weights. J. Funct. Anal. 171, 177–191 (2000)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Brezis, H., Wainger, S.: A note on limiting cases of Sobolev embeddings and convolution inequalities. Commun. Partial Differ. Equ. 5, 773–789 (1980)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Brock, F.: A general rearrangement inequality á la Hardy—Littlewood. J. Inequal.Appl. 5, 309–320 (2000)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Brothers, J.E., Ziemer, W.P.: Minimal rearrangements of Sobolev functions. J. Reine Angew. Math 384, 153–179 (1988)MATHMathSciNetGoogle Scholar
  24. 24.
    Burchard, A.: Steiner symmetrization is continuous in W 1,p. Geom. Funct. Anal. 7,823–860 (1997)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Burchard, A., Guo, Y.: Compactness via symmetrization. J. Funct. Anal. 214, 40–73 (2004)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Burchard, A., Hajaiej, H.: Rearrangement inequalities for functionals with monotone integrands. J. Funct. Anal. 233, 561–582 (2006)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Burenkov, V.: Sobolev Spaces on Domains. Teubner, Stuttgart (1998)MATHGoogle Scholar
  28. 28.
    Burton, G.R.: Rearrangements of functions, maximization of convex functionals, and vortex rings. Math. Ann. 276, 225–253 (1987)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Chlebik, M., Cianchi, A., Fusco, N.: The perimeter inequality under Steiner sym-metrization: cases of equality. Ann. Math. 162, 525–555 (2005)MATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Cianchi, A.: On the L q norm of functions having equidistributed gradients. Nonlinear Anal. 26, 2007–2021 (1996)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Cianchi, A.: A quantitative Sobolev inequality in BV. J. Funct. Anal. 237, 466–481 (2006)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Cianchi, A.: Sharp Sobolev-Morrey inequalities and the distance from extremals.Trans. Am. Math. Soc. 360, 4335–4347 (2008)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Cianchi, A., Esposito, L., Fusco, N., Trombetti, C.: A quantitative Pólya—Szegö principle. J. Reine Angew. Math. 614 (2008)Google Scholar
  34. 34.
    Cianchi, A., Ferone, A.: A strenghtened version of the Hardy—Littlewood inequality.J. London Math. Soc. 77, 581–592 (2008)MATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Cianchi, A., Ferone, A.: Hardy inequalities with non standard remainder terms. Ann.Inst. H. Poincaré. Anal. Nonlinéaire [To appear]Google Scholar
  36. 36.
    Cianchi, A., Ferone, A.: Best Remainder Norms in Sobolev—Hardy Inequalities. Indiana Univ. Math. J. [To appear]Google Scholar
  37. 37.
    Cianchi, A., Fusco, N.: Steiner symmetric extremals in Pólya—Szegö type inequalities.Adv. Math. 203, 673–728 (2006)MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Cianchi, A., Fusco, N.: Minimal rearrangements, strict convexity and critical points.Appl. Analysis 85, 67–85 (2006)MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Cianchi, A., Fusco, N.: Dirichlet integrals and Steiner asymmetry. Bull. Sci. Math.130, 675–696 (2006)MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Cianchi, A., Fusco, N., Maggi, F., Pratelli, A.: The Sharp Sobolev Inequality in Quantitative Form. PreprintGoogle Scholar
  41. 41.
    Cordero-Erausquin, D., Nazaret, B., Villani, C.: A mass transportation approach to sharp Sobolev and Gagliardo—Nirenberg inequalities. Adv. Math. 182, 307–332 (2004)MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Cwikel, M., Pustylnik, E.: Sobolev type embeddings in the limiting case. J. Fourier Anal. Appl. 4, 433–446 (1998)MATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Davies, E.B.: A review of Hardy inequalities. Oper. Theory, Adv. Appl. 110, 55–67 (1999)Google Scholar
  44. 44.
    De Giorgi, E.: Sulla proprietà isoperimetrica dell'ipersfera, nella classe degli insiemi aventi frontiera orientata di misura finita. Atti. Accad. Naz. Lincei Mem. Cl. Sci.Fis. Mat. Nat. Sez.I (8) 5, 33–44 (1958)MathSciNetGoogle Scholar
  45. 45.
    Detalla, A., Horiuchi, T., Ando, H.: Missing terms in Hardy–Sobolev inequalities and its applications. Far East J. Math. Sci. 14, 333–359 (2004)MATHMathSciNetGoogle Scholar
  46. 46.
    Dolbeault, J., Esteban, M.J., Loss. M., Vega, L.: An analytical proof of Hardy-like inequalities related to the Dirac operator. J. Funct. Anal. 216, 1–21 (2004)MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Draghici, C., Rearrangement inequalities with application to ratios of heat kernels.Potential Anal. 22, 351–374 (2005)MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Edmunds, D.E., Kerman, R.A., Pick, L.: Optimal Sobolev imbeddings involving rearrangement invariant quasi-norms. J. Funct. Anal. 170, 307–355 (2000)MATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Egnell, H., Pacella, F., Tricarico, M.: Some remarks on Sobolev inequalities. Nonlinear Anal., Theory Methods Appl. 13, 671–681 (1989)MATHCrossRefMathSciNetGoogle Scholar
  50. 50.
    Esposito, L., Fusco, N., Trombetti, C.: A quantitative version of the isoperimetric inequality: the anisotropic case. Ann. Sc. Norm. Super. Pisa4, 619–651 (2005)MATHMathSciNetGoogle Scholar
  51. 51.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton (1992)MATHGoogle Scholar
  52. 52.
    Federer, H., Fleming, W.: Normal and integral currents. Ann. Math.72, 458–520 (1960)CrossRefMathSciNetGoogle Scholar
  53. 53.
    Ferone, A., Volpicelli, R.: Minimal rearrangements of Sobolev functions: a new proof.Ann. Inst. H.Poincaré, Anal. Nonlinéaire20, 333–339 (2003)MATHCrossRefMathSciNetGoogle Scholar
  54. 54.
    Ferone, A., Volpicelli, R.: Convex rearrangement: equality cases in the Pólya—Szegöinequality. Calc. Var. Partial Differ. Equ.21, no. 3, 259–272 (2004)MATHMathSciNetGoogle Scholar
  55. 55.
    Figalli, A., Maggi, E., Pratelli, A.: A Mass Transportation Approach to Quantitative Isoperimetric Inequalities. PreprintGoogle Scholar
  56. 56.
    Filippas, S., Maz'ya, V.G., Tertikas, A.: On a question of Brezis and Marcus. Calc.Var. Partial Differ. Equ.25, 491–501 (2006)MATHCrossRefMathSciNetGoogle Scholar
  57. 57.
    Filippas, S., Maz'ya, V.G., Tertikas, A.: Critical Hardy–Sobolev inequalities. J. Math.Pures Appl.87, 37–56 (2007)MATHMathSciNetGoogle Scholar
  58. 58.
    Fusco, N., Maggi, F., Pratelli, A.: The sharp quantitative isoperimetric inequality.Ann. Math. [To appear]Google Scholar
  59. 59.
    Fusco, N., Maggi, F., Pratelli, A.: The sharp quantitative Sobolev inequality for functions of bounded variation. J. Funct. Anal.244, 315–341 (2007)MATHCrossRefMathSciNetGoogle Scholar
  60. 60.
    Gagliardo, E., Proprietà di alcune classi di funzioni di più variabili. Ric. Mat.7,102–137 (1958)MATHMathSciNetGoogle Scholar
  61. 61.
    Gazzola, F., Grunau, H.C., Mitidieri, E.: Hardy inequalities with optimal constants and remainder terms. Trans. Am. Math. Soc.356, 2149–2168 (2004)MATHCrossRefMathSciNetGoogle Scholar
  62. 62.
    Ghoussoub, N., Moradifam, A.: On the Best Possible Remaining Term in the Hardy Inequality. PreprintGoogle Scholar
  63. 63.
    Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry and related properties via the maxi mum principle. Comm. Math. Phys.68, 209–243 (1979)MATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Hall, R.R.: A quantitative isoperimetric inequality inn-dimensional space. J. Reine Angew. Math.428, 161–196 (1992)MATHMathSciNetGoogle Scholar
  65. 65.
    Hansson, K.: Imbedding theorems of Sobolev type in potential theory. Math. Scand.45, 77–102 (1979)MATHMathSciNetGoogle Scholar
  66. 66.
    Hardy, G.H., Littlewood, J.E., Pólya, G.: Inequalities. Cambridge Univ. Press, Cambridge (1934)Google Scholar
  67. 67.
    Hilden, K.: Symmetrization of functions in Sobolev spaces and the isoperimetric inequality. Manus. Math.18, 215–235 (1976)MATHCrossRefMathSciNetGoogle Scholar
  68. 68.
    Hoffman-Ostenhof, M., Hoffman-Ostenhof, T., Laptev, A.: A geometrical version of Hardy's inequality. J. Funct. Anal.189, 539–548 (2002)CrossRefMathSciNetGoogle Scholar
  69. 69.
    Kawohl, B.: Rearrangements and convexity of level sets in PDE. Lect. Notes Math.1150, Springer-Verlag, Berlin (1985)Google Scholar
  70. 70.
    Kawohl, B.: On the isoperimetric nature of a rearrangement inequality and its consequences for some variational problems. Arch. Ration. Mech. Anal.94, 227–243 (1986)MATHCrossRefMathSciNetGoogle Scholar
  71. 71.
    Kesavan, S.: Comparison theorems via symmetrization: revisited. Boll. Unione Mat.Ital., VII, Ser. A11, no. 1, 163–172 (1997)MATHMathSciNetGoogle Scholar
  72. 72.
    Kesavan, S.: Symmetrization and Applications. World Scientific, Hackensack, NJ (2006)MATHGoogle Scholar
  73. 73.
    Kufner, A.: Weighted Sobolev Spaces. Teubner, Leipzig (1980)MATHGoogle Scholar
  74. 74.
    Lieb, E.H., Loss, M.: Analysis. Am. Math. Soc., Providence, RI (2001)Google Scholar
  75. 75.
    Loiudice, A.: Improved Sobolev inequalities on the Heisenberg group. Nonlinear Anal.,Theory Methods Appl.62, 953–962 (2005)MATHCrossRefMathSciNetGoogle Scholar
  76. 76.
    Lutwak, E., Yang, D., Zhang, G.: Sharp affineL pSobolev inequalities. J. Differ.Geom.62, 17–38 (2002)MATHMathSciNetGoogle Scholar
  77. 77.
    Maz'ya, V.: Classes of domains and imbedding theorems for function spaces (Russian). Dokl. Akad. Nauk SSSR133, 527–530 (1960); English transl.: Sov. Math.,Dokl.1, 882–885 (1960)Google Scholar
  78. 78.
    Maz'ya, V.G.: Sobolev Spaces. Springer-Verlag, Berlin-Tokyo (1985)Google Scholar
  79. 79.
    Maz'ya, V.G.: Analytic criteria in the qualitative spectral analysis of the Schrödinger operator. In: Proceedings of Symposia in Pure Mathematics, Vol. 76, pp. 257–288 (2007)Google Scholar
  80. 80.
    Morpurgo, C.: Sharp inequalities for functional integrals and traces of conformally invariant operators. Duke Math. J.114, 477–553 (2002)MATHCrossRefMathSciNetGoogle Scholar
  81. 81.
    Morrey, C.B.: Functions of several variables and absolute continuity II. Duke Math.J.6, 187–215 (1940)CrossRefMathSciNetGoogle Scholar
  82. 82.
    Nirenberg, L.: On elliptic partial differential equations. Ann. Sc. Norm. Super. Pisa13, 1–48 (1959)MathSciNetGoogle Scholar
  83. 83.
    Opic, B., Kufner, A.: Hardy-Type Inequalities. Longman Scientific & Technical, Har-low (1990) 279–317MATHGoogle Scholar
  84. 84.
    Pokhozhaev, S.I.: On the imbedding Sobolev theorem forpl=n(Russian). In: Dokl.Conference, Sec. Math. Moscow Power Inst., pp. 158–170 (1965)Google Scholar
  85. 85.
    Pólya, G., Szegö, G.: Isoperimetric Inequalities in Mathematical Physics. Princeton Univ. Press, Princeton, NJ (1951)MATHGoogle Scholar
  86. 86.
    Sobolev, S.L.: On some estimates relating to families of functions having derivatives that are square integrable (Russian, French). Dokl. Akad. Nauk SSSR1, 267–282 (1936)Google Scholar
  87. 87.
    Sobolev, S.L.: On a theorem of functional analysis (Russian). Mat. Sb.46, 471–497 (1938); English transl.: Am. Math. Soc., Transl., II. Ser.34, 39–68 (1963)Google Scholar
  88. 88.
    Sperner, E.: Symmetrisierung für Funktionen mehrerer reeller Variablen. Manus.Math.11, 159–170 (1974)MATHCrossRefMathSciNetGoogle Scholar
  89. 89.
    Talenti, G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl.110, 353–372 (1976)MATHCrossRefMathSciNetGoogle Scholar
  90. 90.
    Talenti, G.: On isoperimetric theorems in mathematical physics. In: Handbook of Convex Geometry. North-Holland, Amsterdam (1993)Google Scholar
  91. 91.
    Talenti, G.: Inequalities in rearrangement invariant function spaces. In: Nonlinear Analysis, Function Spaces and Applications. Vol. 5. Prometheus Publ. House, Prague (1994)Google Scholar
  92. 92.
    Tidblom, J.: A Hardy inequality in the half-space. J. Funct. Anal.221, 482–495 (2005)MATHCrossRefMathSciNetGoogle Scholar
  93. 93.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Basel (1983)Google Scholar
  94. 94.
    Trombetti, G.: Symmetrization methods for partial differential equations. Boll.Unione Mat. Ital.3, 601–634 (2000)MATHMathSciNetGoogle Scholar
  95. 95.
    Trudinger, N.S.: On imbeddings into Orlicz spaces and some applications. J. Math.Mech.17, 473–483 (1967)MATHMathSciNetGoogle Scholar
  96. 96.
    Uribe, A.: Minima of the Dirichlet Norm and Toeplitz Operators. Preprint (1985)Google Scholar
  97. 97.
    Vazquez, J.L., Zuazua, E.: The Hardy inequality and the asympthotic behavior of the heat equation with an inverse-square potential. J. Funct. Anal.173, 103–153 (2000)MATHCrossRefMathSciNetGoogle Scholar
  98. 98.
    Verbitsky, I.G.: Superlinear equations, potential theory and weighted norm inequalities. In: Nonlinear Analysis, Function Spaces and Applications, Vol. 6, Acad. Sci.Czech Repub., Prague, pp. 223–269 (1999)Google Scholar
  99. 99.
    Yudovich, V.I.: Some estimates connected with integral operators and with solutions of elliptic equations (Russian). Dokl. Akad. Nauk SSSR138, 805–808 (1961); Englishtransl.: Sov. Math., Dokl.2, 746–749 (1961)MathSciNetGoogle Scholar
  100. 100.
    Ziemer, W.P.: Weakly Differentiable Functions. Spriger-Verlag, New York (1989)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Andrea Cianchi
    • 1
  1. 1.Università di FirenzeFirenzeItaly

Personalised recommendations